My Frienemy For Life?

I’ve been on a journey this year and have wanted to update this blog a number of times with the amazing things I’ve been learning, especially in my counseling sessions.  I’ve seen so much progress in the understanding of and management of anxiety and depression.  I can’t believe the difference it makes when you can find a counselor that you can really connect with and learn from.

I wish I had taken the time to write about those positive things because what is driving me to write now is that I found out some information today that makes me really sad.  And angry.

I’ve found out that my friend, Paxil – the friend that, yes, has in many ways made my life so much better – is most likely going to be my “friend” for life, whether I want it that way or not.

I’ve had many reasons to be very grateful to my little pink pill.  It helped me through a dark time in my life and took away the social anxiety that had crippled me since middle school.  In fact, after trying a couple times to taper off it and experiencing excruciating symptoms, I decided I must need it and I was okay with that.  Until I found out it has been linked to dementia…

Hence my journey this year to taper off it for good and do the really hard work of exploring emotional patterns, habits, traumas, and even learned behaviors.  It truly has been amazing and helpful.

I found my first real snag today in a book by Peter R. Breggin MD titled “The Anti-Depressant Fact Book.”  In short, SSRI’s (like Paxil, Prozac, and Zoloft) may cause permanent damage to the seratonin systems of the brain.  This can’t be true, can it??  Google searches for healing ssri damage came up with an article by Dr. Stuart Shipko on the website “Mad In America.”  I purchased his ebook – “Informed Consent.”  A MUST read for anyone contemplating starting a drug for depression or anxiety.

It appears I was right about the symptoms I’ve had during past withdrawals.  It was unlike any anxiety I had experienced ever before, coming on unexpectedly a few months after being drug free.  So intense –  it was 24/7 adrenaline torture. Racing heart, racing mind, no sleeping, barely able to eat torture.  Both times I raised my white flag and took my little pink pill.  Although I knew intuitively it had to be some kind of reaction to withdrawing from the drug, no doctor I spoke with agreed, nor could I find anything about it online.  I resigned myself to the knowledge that I must have a mental illness and “need” this drug.

Ironically, there is no scientific evidence for the chemical imbalances in the brain we have all been taught to believe in.  BUT treatment with psychological drugs causes chemical imbalances in the brain.  Many people like me have found this out the hard way.

Today I found out my withdrawal symptoms have a name, tardive akathisia, and that as far as the research shows, there is little hope of recovery and no real treatment. It is an iatrogenic condition, the second such condition I am dealing with this year, but that is another post altogether.

I haven’t lost all hope, I did contact Dr. Shipko, and surprisingly, received an immediate response.  He did suggest I could try the taper again.  But there is a danger – if I develop the akathisia again and wait too long to resume the drug, the drug may not work.  I may be stuck in akathisia hell.  And that is truly the only way to describe it.

Now I have to decide if it is worth the risk.  What are my odds of developing dementia when I’m older if I’m on this drug the rest of my life?  (Assuming the drug hasn’t begun that damage already.)  What are the odds I can taper and not develop akathisia this time?  What are the odds I can resume the paxil if I do develop akathisia?  Hmm.  Anyone have some dice?